High Wind, Central Highlands
- When
- April 23, 7:55 PM MST to 7:56 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
An upper level low pressure system approaching from the Great Basin combined with a lee side trough over eastern New Mexico to produce breezy to windy conditions over the area. Enough moisture in association with this trough allowed for a few light showers to develop over central and southeastern portions of the state.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system approaching from the Great Basin combined with a lee side trough over eastern New Mexico to produce breezy to windy conditions over the area. Enough moisture in association with this trough allowed for a few light showers to develop over central and southeastern portions of the state. These showers allowed winds to mix down to the surface more efficiently, resulting in a few strong wind gust reports. The strongest winds were reported from White Sands to Clines Corners and Tucumcari.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 4:47 PM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 547 PM MDT THU APR 23 2015 .AVIATION... 00Z TAF CYCLE AN UPPER LEVEL PACIFIC TROUGH WILL ENCROACH UPON NEW MEXICO TONIGHT. EXPECT HIGH-BASED SHOWERS AND A FEW STORMS TO SLOWLY SPREAD INTO WESTERN NEW MEXICO THIS EVENING...WORKING INTO SOME CENTRAL AREAS THROUGH THE EARLY MORNING HOURS. INITIALLY VERY LITTLE RAINFALL WILL BE ABLE TO REACH THE SURFACE...AND CEILINGS WILL NOT BE LOWERED MUCH...BUT GUSTY WINDS TO NEAR 35 TO 40 KT COULD BE POSSIBLE WITH ANY GIVEN SHOWER OR STORM ON A BRIEF AND LOCAL SCALE. MORE POTENTIAL FOR SOME RAINFALL WILL OCCUR TOWARD THE MIDDLE OF THE OVERNIGHT...BUT CEILINGS SHOULD STILL MOSTLY STAY IN THE VFR CATEGORY. THE WINDS WILL TURN WESTERLY OVERNIGHT AND INTO FRIDAY AS THE ASSOCIATED PACIFIC FRONT SWEEPS THROUGH AND GUSTS WILL STRENGTHEN DURING THE FRONTAL PASSAGE. IN THE EASTERN HALF OF THE STATE THE WINDS WILL STAY QUITE STRONG INTO FRIDAY WITH GUSTS PERIODICALLY REACHING 35 TO 40 KT. && .PREV DISCUSSION...255 PM MDT THU APR 23 2015... .SYNOPSIS... TWO STORMS TO IMPACT NORTHERN AND CENTRAL NEW MEXICO...ONE TONIGHT INTO FRIDAY NIGHT AND THE NEXT ONE SATURDAY NIGHT INTO EARLY NEXT WEEK. GENERALLY LIGHT PRECIPITATION IS EXPECTED WITH THE FIRST SYSTEM...MAINLY OVER THE NORTH AND WEST. IT IS THE SECOND SYSTEM THAT HAS THE POTENTIAL TO BRING MUCH NEEDED...WIDESPREAD AND SUBSTANTIAL PRECIPITATION TO THE FORECAST AREA. A DRYING AND WARMING TREND WILL FOLLOW LATER NEXT WEEK. && .DISCUSSION... STORM NUMBER ONE IS CENTERED OVER SOUTHERN CA. IT WILL MOVE NE AND CROSS NM FRIDAY. MOISTURE WILL BE ON THE INCREASE FROM HIGHER TO LOWER LEVELS OF THE ATMOSPHERE. SURFACE IS BONE DRY OVER THE W AND CENTRAL ZONES AND WILL TAKE A WHILE TO MOISTEN UP. WILL GO WITH MOSTLY DRY ACTIVITY THIS EVENING EXCEPT ON THE FAR EASTERN PLAINS. RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS LATE TONIGHT AND FRIDAY AM SHOULD BE LIGHT. FRIDAY AFTERNOON WILL BE UNSTABLE WITH SHOWERS AND SOME THUNDERSTORMS TRYING TO PRODUCE SOME DECENT RAINFALL...BUT THEY WILL BE FEW AND FAR BETWEEN. TEMPERATURES WILL BE COOLER AND MOSTLY BELOW NORMAL EXCEPT IN THE FAR EAST. A SHORT WAVE RIDGE WILL CROSS NM SATURDAY BUT THE SECOND STORM WILL BEGIN TO IMPACT THE AREA BY SATURDAY NIGHT. THIS DISTURBANCE WILL COME FROM THE PACIFIC NW AND INCREASE IN INTENSITY AS IT DIVES SE AND FORMS A CLOSED LOW OVER AZ SATURDAY NIGHT. THE STORM WILL THEN ADVANCE SLOWLY E ACROSS THE STATE SUNDAY INTO MONDAY. THIS WILL GIVE THE REGION AN OPPORTUNITY TO PICK UP SOME DECENT RAIN AMOUNTS AND HIGH MOUNTAIN SNOWS THROUGH EARLY NEXT WEEK. HIGH TEMPERATURES SUNDAY THROUGH TUESDAY WILL BE BELOW NORMAL. A DRYING AND WARMING TREND WILL THEM COMMENCE FOR WEDNESDAY AND BEYOND NEXT WEEK. CHJ && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS DEVELOPING OVER PORTIONS OF CENTRAL AND EASTERN NM THIS AFTERNOON WILL CONTINUE EXPANDING OVER THE EAST THROUGH 6PM. HUMIDITIES WILL FALL TO NEAR SINGLE DIGITS IN A COUPLE PLACES ALONG THE HIGH PLAINS. OTHERWISE...LITTLE CHANGE THROUGH THIS EVENING REGARDING CRITICAL CONDITIONS. FARTHER WEST...DRY AND GUSTY SHOWERS ARE EXPANDING AND MOVING QUICKLY NORTHEAST. GUIDANCE SHOWS THIS ACTIVITY CONTINUING TO EXPAND EASTWARD INTO THE RG VALLEY THIS EVENING. RECOVERIES WILL TREND HIGHER TONIGHT AS A RESULT OVER THE WEST...WITH SPOTTY WETTING PRECIP AMOUNTS MAINLY OVER HIGHER TERRAIN AREAS. RECOVERIES WILL REMAIN POOR/FAIR OVER EASTERN CENTRAL AREAS. WILL HOLD ONTO THE FIRE WEATHER WATCH FOR FRIDAY ACROSS THE EAST DUE TO UNCERTAINTY WITH SHORTER DURATION OF MARGINAL CRITICAL HUMIDITIES IN THE AFTERNOON. COLD AIR ADVECTION AND SOME CLOUD COVER MAY LEAD TO A MITIGATING EFFECT. ALSO...INSTABILITY IS TRENDING DOWN ON THE LATEST HAINES INDICES...BUT MARGINAL 5 VALUES WERE STILL NOTED. THE WIND WILL CERTAINLY BE THERE WITH POTENTIAL FOR WIND ADVISORY LEVEL SPEEDS BTWN NOON AND 6PM. AGAIN FARTHER WEST...SHOWERS AND PERHAPS A STORM WILL CONTINUE TO RACE NORTHEAST WITH VERY SMALL WETTING FOOTPRINTS IF ANY AT ALL. NOT MUCH CHANGE IS IN STORE FOR SATURDAY WITH THE EXCEPTION A REBOUND IN MAX TEMPS BACK TOWARD NORMAL MOST AREAS. ANOTHER ROUND OF MARGINAL CRITICAL CONDITIONS ARE POSSIBLE FOR THE EAST CENTRAL PLAINS...BUT WILL HOLD OFF ON A WATCH FOR NOW. AN OVERALL UNSETTLED WEATHER PATTERN WILL TAKE SHAPE SUNDAY AND MONDAY AS A COLD AND MOIST STORM SYSTEM SLIDES EASTWARD ALONG THE HIGHWAY 60/INTERSTATE 40 CORRIDOR. WIDESPREAD WETTING RAINFALL AND VERY HIGH TERRAIN SNOW IS EXPECTED FOR MUCH OF NORTHERN AND CENTRAL NM. TEMPS WILL BE WELL BELOW NORMAL THROUGH THE PERIOD. VENT RATES ALSO DETERIORATE TO POOR/GOOD BOTH DAYS. GUIDANCE SHOWS THE SYSTEM EXITING INTO TEXAS AND LEAVING BEHIND A CONTINUED MOIST AND COOL AIRMASS INTO EARLY NEXT WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 534 AM MDT THU APR 23 2015 NMZ501>540-241145- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 534 AM MDT THU APR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR MUCH OF CENTRAL...EAST- CENTRAL AND NORTHEAST NEW MEXICO WHERE VERY LOW RELATIVE HUMIDITY COMBINED WITH STRONG SOUTHWEST WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. GUSTY OUTFLOW WINDS FROM MAINLY DRY SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER MUCH OF WESTERN AND NORTHERN NEW MEXICO DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG SOUTHWEST WINDS WILL REDEVELOP OVER EASTERN NEW MEXICO FRIDAY. SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER EAST-CENTRAL NEW MEXICO FRIDAY AFTERNOON AND EARLY EVENING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
4 high wind. Local standard time, as filed.
Virga shower enhanced wind gusts around North Oscura Peak.
Virga enhanced gusty winds around Tucumcari.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563132, 563134, 563135, 563133.